Unfortunately, your story is not uncommon. I am aware of other individuals who have had a similar reaction, which is that they developed mental health symptoms, specifically feelings of depersonalization, after using drugs. We could never know if it was the use of marijuana that caused you to develop the mental health symptoms but it is a realistic possibility. One thing to keep in mind about marijuana is that it is technically considered a hallucinogenic drug. I understand that some individuals use medical marijuana for severe pain associated with disorders such as cancer or glaucoma. Medical marijuana, for those purposes, is a highly controlled substance. With the marijuana bought on the street (or any other illegal drug), it is difficult to know precisely where the drugs come from or who creates them. It leaves one to wonder “what exactly did I smoke?” or “was what I smoked laced with another drug? Angel dust? PCP? Heroin? Arsenic?” It is theoretically possible that you unintentionally smoked one or several harmful or dangerous substances in addition to the marijuana. This is one of the many hazards of drug use.
It would be interesting to know if you experienced mental health symptoms prior to your use of drugs. For instance, did you ever have a panic attack prior to smoking marijuana? Did you have feelings of anxiety prior to marijuana use? Knowing that information might help me to better understand how or why your mental health symptoms developed.
It’s also important to consider the fact that you are currently taking several psychiatric medications. You said that you feel emotionally numb. I wonder if you were feeling the emotional numbness before you started the psychiatric medication or if it’s a recent development, something that developed after you began the medicine. I mention this because some individuals report feeling emotionally numb while on psychiatric medication. It is a commonly reported side effect of antidepressant medication, in particular. For some individuals, the emotional numbness that accompanies some psychiatric medications is considered beneficial, particularly for those experiencing extreme depression. The emotional numbness might shield an individual from the deep depths of depression, but the flipside of this is that they don’t feel happiness either. In your specific situation, it may be difficult to determine precisely what is causing the emotional numbness. This is because I don’t know if you felt that way prior to psychiatric medication or if it was the result of the depersonalization you have described. It may be difficult to untangle the truth.
You’re currently being treated with psychiatric medication but you’re not feeling any better. Because of this I would highly recommend that you consider seeing a therapist. A therapist could help you deal with anxiety and depression by teaching you coping skills. He or she may also be able to assist you with your feelings of depersonalization. Some individuals who experience depersonalization benefit from hypnosis. That’s a treatment approach you might want to consider.
Keep in mind that something is causing you to feel extreme anxiety. As I mentioned above, we don’t know if it’s the drug use or a psychiatric symptom, but no matter the cause psychotherapy may be the solution. If your only treatment at this time is psychiatric medicine, then you’re probably not receiving comprehensive care. If you’d like to search for a therapist please consult this directory. Thank you for your question.
This article has been updated from the original version, which was originally published here on November 11, 2009.